Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 151, NWS North Platte, NE

June 29, 2023Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2023, 6:07 PM MDT for Sheridan County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2023, 6:07 PM MDT (00:07 UTC)
Expired
Jun 29, 2023, 6:45 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 171 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:12 PM MDTHAIL 18 Ssw Rushville, NESmall hail covered the ground with some hailstones up to quarter sized.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WUUS53 KLBF 300007
SVRLBF
NEC161-300045-
/O.NEW.KLBF.SV.W.0151.230630T0007Z-230630T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
607 PM MDT Thu Jun 29 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Sheridan County in the Panhandle of Nebraska...

* Until 645 PM MDT.

* At 607 PM MDT, a severe thunderstorm was located 8 miles southwest
  of Rushville, moving east at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Rushville, Clinton, Highway 250 crossing the Niobrara River and
  Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 90 and 97.
 Highway 250 between mile markers 37 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 10259 4263 10265 4278 10236 4260 10226
TIME...MOT...LOC 0007Z 247DEG 13KT 4260 10253 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Snively
1 follow-up statement
962 
WWUS53 KLBF 300033
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
633 PM MDT Thu Jun 29 2023

NEC161-300045-
/O.CON.KLBF.SV.W.0151.000000T0000Z-230630T0045Z/
Sheridan NE-
633 PM MDT Thu Jun 29 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR CENTRAL SHERIDAN COUNTY...

At 633 PM MDT, a severe thunderstorm was located 8 miles southeast of
Rushville, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clinton.

This includes the following highways...
 Highway 20 between mile markers 93 and 97.
 Highway 250 between mile markers 39 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4255 10243 4262 10256 4278 10236 4260 10226
TIME...MOT...LOC 0033Z 270DEG 13KT 4261 10240 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:36 PM MDT, 31 minutes earlier.

Area forecast discussion, Jun 29, 5:36 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
636 PM CDT Thu Jun 29 2023

...UPDATED AVIATION FORECAST DISCUSSION...

.SYNOPSIS...
Issued at 319 PM CDT Thu Jun 29 2023

Key Messages:

Several rounds of rain and thunderstorms expected tonight though at
least Saturday morning. Heavy rainfall appears to be the main
threat.

Drier weather is expected Saturday night through Monday. Warm
weather during this period too.

At least scattered storm chances return the 4th and beyond.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 319 PM CDT Thu Jun 29 2023

A longwave through will continue to progress eastward though the
Rockies this afternoon and move into the western High Plains Friday.
Mid-level southwest flow atop east to southeast low-level flow will
continue to provide a well sheared environment supportive of
organized convection downstream of the approaching trough.

With the approach of the longwave trough, surface low pressure is in
the process of deepening across northeast Colorado this afternoon.
Convection will develop along the Laramie range and perhaps the far
western Nebraska Panhandle late this afternoon. This activity will
be carried eastward into western Nebraska this evening. This
environment should be characterized by around 1500 J/kg of MLCAPE
and bulk shear near 35 kts. It appears that the better risk for
supercells, large hail and perhaps a tornado, will remain just west
of the area late this afternoon. Upscale growth into a cluster of
storms is then expected across western Nebraska this evening with
the main threat being strong winds and a lesser threat of hail. The
other concern will be the continued potential for heavy rainfall.

The longwave trough continues to advance closer to the area and
eventually emerges into the western High Plains Friday. Southwest
winds aloft decrease by later in the afternoon as the trough begins
to move overhead. The severe threat will also decrease as winds alft
weaken but the heavy rain threat will continue. A rather tough
forecast for Friday in regards to a focus for convection. There will
be large scale lift across the area, but lacking will be a defined
low-level boundary for convergence. There will likely be a couple of
left over weak boundaries from the early morning convection. It will
take only minimal heating to initiate convection near these
boundaries, but again it is unclear exactly where they will be
located. Models seem to favor north central Nebraska Friday evening
as a cold front sags south into the area providing better focus.
Another area is across southern Nebraska Friday night near a weak
closed low at H5 as the upper trough progresses eastward.

.LONG TERM...(Saturday through Thursday)
Issued at 319 PM CDT Thu Jun 29 2023

A drier northwest flow aloft develops Sunday and continues into
Monday. It will also warm up during this oeriod with highs both
Sunday and Monday right around 90 degrees.

Pattern turns active again by the evening of the 4th. The base of a
of a Canadian longwave trough will swing through the Northern
Plains. A warm, moist airmass will be in place across the area with
at least scattered storms likely to form along a southward sagging
cold front Tuesday afternoon and evening. As the cold front pushes
southeast of the area expect much cooler weather Wednesday into
Thursday with highs in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 635 PM CDT Thu Jun 29 2023

Thunderstorms will continue to overspread the area late this
evening, with brief MVFR possible in any thunderstorms. The storms
will cross the area tonight, with low stratus and patchy fog
developoment anticipated in the wake of the activity. MVFR/locally
IFR CIGs are expected to persist through the late morning, before
a gradual improvement to VFR is expected into tomorrow afternoon.
Additional thunderstorm activity is then expected tomorrow
evening, though confidence in timing and placement remains low
for now.

Winds remain light and generally variable through the period,
below 10kts. The exception will be in any thunderstorms, where
locally strong winds can be expected.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Taylor
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Brown
Hazardous weather outlook, Jun 29, 1:41 PM MDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
241 PM CDT Thu Jun 29 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-301945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
241 PM CDT Thu Jun 29 2023 /141 PM MDT Thu Jun 29 2023/

This Hazardous Weather Outlook is for central Nebraska, north
central Nebraska, panhandle Nebraska, southwest Nebraska and west
central Nebraska.

.DAY ONE...This afternoon and tonight.

Thunderstorms will develop late this evening across the Panhandle
and move eastward across central Nebraska through the overnight
period. Some storms may become strong to severe, especially from the
Panhandle into the Sandhills, with large hail and damaging winds
possible. Very heavy rainfall may also lead to localized flooding
for areas across the Sandhills into north central Nebraska.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday into Friday night. Limited threat
for severe thunderstorms for areas generally south of I-80. Heavy
rainfall is also possible across portions of the area, which could
lead to localized minor flooding.

Daily chances for showers and thunderstorms return late Monday
through the first part of next week. At this time, the threat for
severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 29, 3:59 PM MDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
459 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     Tstm Wnd Dmg     Hamlet                  40.39N 101.24W
06/29/2023                   Hayes              NE   Public

            Delayed report. Wind driven hail resulted in tree and
            crop damage. Time estimated by radar.

&&

Brown
Local storm report, Jun 29, 4:27 PM MDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
527 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Tstm Wnd Gst     3 SE Champion           40.43N 101.67W
06/29/2023  E60 mph          Chase              NE   Public

            Delayed report. Small hail also occured. Time estimated
            by radar.

&&

Brown
Special weather statement, Jun 29, 5:15 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
515 PM MDT Thu Jun 29 2023

NEZ004-292345-
Sheridan NE-
515 PM MDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of west central
Sheridan County through 545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Hay Springs, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highway 250 crossing the Niobrara River, Intersection of Highway 87
and Antelope Road and Walgren Lake State Recreation Area.

This includes Highway 250 near mile marker 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4261 10277 4270 10251 4248 10244 4243 10275
      4244 10277
TIME...MOT...LOC 2315Z 243DEG 20KT 4252 10274

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Jun 29, 5:45 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
545 PM MDT Thu Jun 29 2023

NEZ004-300030-
Sheridan NE-
545 PM MDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of northwestern
Sheridan County through 630 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hay Springs, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rushville, Highway 250 crossing the Niobrara River and Walgren Lake
State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 86 and 93.
 Highway 250 between mile markers 35 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4249 10272 4259 10273 4280 10245 4253 10230
TIME...MOT...LOC 2344Z 247DEG 13KT 4257 10261

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:15 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan45 min
Jun 29, 6:28 PM MDTSpecial Weather StatementLBFGrant32 min
Jun 29, 6:48 PM MDTSevere Thunderstorm WarningLBFCherry42 min
Jun 29, 7:02 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan43 min
Jun 29, 7:06 PM MDTSpecial Weather StatementLBFSheridan39 min
Jun 29, 7:13 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Sheridan47 min
Jun 29, 7:27 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry48 min
Jun 29, 7:32 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Grant43 min
Jun 29, 8:06 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker39 min
Jun 29, 8:08 PM MDTSpecial Weather StatementLBFArthur, Garden, Grant52 min
Jun 29, 8:42 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Hooker, Thomas48 min
Jun 29, 9:00 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, McPherson, Thomas30 min
Jun 29, 9:24 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Brown, Cherry, Loup, Rock66 min
Jun 29, 9:33 PM MDTSpecial Weather StatementLBFGarden42 min
Jun 29, 9:34 PM MDTSpecial Weather StatementLBFMcPherson41 min
Jun 29, 10:26 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Garfield, Holt, Loup, Rock64 min
Jun 29, 11:02 PM MDTSpecial Weather StatementLBFPerkins43 min
Jun 29, 11:26 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock, Wheeler48 min
Jun 29, 11:38 PM MDTSpecial Weather StatementLBFPerkins37 min
Jun 29, 11:49 PM MDTSevere Thunderstorm WarningLBFChase, Perkins41 min
Jun 30, 12:25 AM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins35 min
Jun 30, 12:57 AM MDTSpecial Weather StatementLBFHayes33 min
Jun 30, 1:25 AM MDTSpecial Weather StatementLBFFrontier50 min
Jun 30, 5:36 AM MDTSpecial Weather StatementLBFFrontier54 min
Jun 30, 5:15 PM MDTSpecial Weather StatementLBFLogan45 min
Jun 30, 5:20 PM MDTSpecial Weather StatementLBFSheridan40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.